You are here

Parkinson's drugs cause sudden sleepiness

26th August 2005

Dopamine agonist drugs, used to treat Parkinson's disease may trigger one in five patients to experience drowsiness or a sudden onset of sleepiness (somnolence), according to a team from Harvard Medical School.

The team studied the risk of sudden uncontrollable somnolence in 929 patients taking drugs for Parkinson's. The subjects had an average age of 66.7 and were predominantly white males.

It was found 91 per cent of the patients used levodopa either alone or with other drugs, 39 per cent used Mirapex in the same methods and 18 per cent used Requip alone or with other drugs.

It was reported 22 per cent of these people (206) experienced episodes of uncontrollable somnolence, with 124 experiencing severe episodes.

The team determined that patients treated with a dopamine agonist drug were three times more likely to have episodes of sudden uncontrollable somnolence.